Georgia, 2023

Damaging Winds in Georgia, August 8, 2023

August 8, 2023 · NWS JAX · 13 events in 7 counties and zones

Severe thunderstorms developed into the afternoon and evening as a frontal zone settled southward across SE GA and an impulse moved across the front. Significant heat and surface moisture in addition to steepening lapse rates ahead of the mid-level impulse created volatile surface-based instability which supported severe downbursts/outflows (50-70 mph) and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Severe thunderstorms developed into the afternoon and evening as a frontal zone settled southward across SE GA and an impulse moved across the front. Significant heat and surface moisture in addition to steepening lapse rates ahead of the mid-level impulse created volatile surface-based instability which supported severe downbursts/outflows (50-70 mph) and hail. Given the near alignment of steering flow and the initiating boundary, the potential for waves or training convection created a flood threat as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 2:39 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 8, 2:39 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
339 PM EDT Tue Aug 8 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 156 PM EDT Tue Aug 8 2023

Several areas of convective focus this afternoon through about 06z.

The first is activity blooming on and just south of surface cold
front, which will sink to near the GA/FL line overnight. This
activity will increase in coverage and intensity this afternoon,
due to diurnal heating and frontal convergence. Most of this
convection will be along and north of I10, and a few of these
storms could become strong, and possibly severe.

The second round of convection will begin around 00z, and run
through around 06z. This round will be a result of a 500mb wave
which will move southeast across area. The combination of the upper
support and frontal convergence could result in strong to severe
storms along and north of I10.

Weather will calm down during the overnight, with lows ranging
from the mid 70s inland to near 80 at the coast.

The surface front is expected to lift back north across SE GA
through the day Wednesday. Convective chances for Wednesday will
largely be diurnally driven, with the potential for enhancement in
coverage over eastern counties, as east coast sea breeze moves to
around I95 late in the afternoon. Highs Wednesday in the mid 90s.

Pulled back heat watch area a bit for Wednesday, by removing it from
SE GA counties. This is based on forecast location of the frontal
boundary, which should keep heat indices below warning levels
there. At this time anticipate the heat watch will need to be a
warning for NE FL, with a heat advisory for SE GA.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 156 PM EDT Tue Aug 8 2023

Surface high pressure will remain centered to the southeast through
this period, with a frontal zone to the northwest. Weak upper
troughing will be over the area through Friday, with upper high
building from the west Saturday. Best chance for convection Thursday
will be across NE FL due to moist flow off the Gulf. On Friday, the
best chance will be across SE GA, due to upper troughing moving
through. Convection could be more limited on Saturday due to upper
high.

Temperatures will continue to trend above normal this period, with
daily potential for heat indices to reach advisory on warning
levels.

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 156 PM EDT Tue Aug 8 2023

The region will be between high pressure to the east and a cold
front to the northwest this period. Upper ridge will be in place
through Monday, with upper trough building down the east coast for
Tuesday. While daily rounds of convection due to diurnal heating and
sea breeze interactions are expected, the best chance will be on
Tuesday due to upper trough providing added instability.

Temperatures are expected to continue above normal this period,
with headlines for heat indices possible each day.

&&

.AVIATION...
(18Z TAFS)
Issued at 144 PM EDT Tue Aug 8 2023

VFR conditions and southwesterly flow will continue through the
afternoon. An attempt of inland sea breeze push will shift winds
southerly at KSSI and KSGJ around 20z and may spark an isolated
shower. Main convective period will be this evening and across
southeast GA as an impulse propagates along a frontal zone. Strong
to severe thunderstorms capable of damaging winds and hail may
impact KSSI between 22z-03z this evening. As outflow pushes south,
strong t'storms may also develop southward along the I-95
corridor as it zippers up along the pinned sea breeze. Expect an
hour or two of trailing stratiform storms at KSSI but possibly at
KJAX and KCRG during the late evening. Frontal zone will sag south
toward I-10 by early Tuesday. As it does so, pooled moisture
along it should lead to an area of low stratus between 006-012 ft
at inland northeast FL terminals. Once low stratus lifts into a
cumulus deck Tuesday AM VFR conditions and west to west-
northwesterly winds will prevail.

&&

.MARINE...
Issued at 156 PM EDT Tue Aug 8 2023

High pressure will be to the southeast through Tonight, as a cold
front sinks to near the GA/FL line. The front will slowly lift to
the north Wednesday afternoon through Thursday, while high center
remains to the southeast. High pressure will remain centered to the
east southeast through the weekend.

Rip Currents:  SE GA Low through Wednesday
               NE FL Moderate Wednesday

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  77  94 /  60  20  10  20
SSI  79  93  81  98 /  60  20  10  20
JAX  77  95  77  98 /  30  20  10  30
SGJ  78  95  78  96 /  20  20  10  30
GNV  78  95  76  96 /   0  20  20  40
OCF  77  96  76  95 /  10  20  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Excessive Heat Warning until 8 PM EDT this evening for FLZ020-
     021-023-024-030-031-033-035-038-122-124-125-132-133-136>138-
     140-222-225-232-236-237-240-325-340-425.

     Excessive Heat Watch from Wednesday morning through Wednesday
     evening for FLZ020-021-023-024-030-031-033-035-038-122-124-
     125-132-133-136>138-140-222-225-232-236-237-240-325-340-425.

GA...Excessive Heat Warning until 8 PM EDT this evening for
     GAZ132>136-149-151>154-162-163-165-166-250-264-350-364.

AM...None.
&&

In the hours before

Special weather statement, Aug 8, 4:18 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
518 PM EDT Tue Aug 8 2023

GAZ133-135-082200-
Appling GA-Jeff Davis GA-
518 PM EDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS AND
NORTH CENTRAL APPLING COUNTIES THROUGH 600 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lumber City, or 11 miles southeast of Alamo, moving east at 25 mph.

HAZARD...Wind gusts of 45 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 8240 3195 8239 3196 8238 3194 8238
      3193 8232 3194 8231 3195 8231 3193 8230
      3194 8228 3192 8225 3190 8217 3184 8222
      3191 8268 3192 8268 3193 8259 3196 8256
      3195 8249 3196 8248 3197 8250 3197 8247
TIME...MOT...LOC 2118Z 278DEG 22KT 3201 8269

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Aug 8, 4:58 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
558 PM EDT Tue Aug 8 2023

GAZ133-135-082245-
Appling GA-Jeff Davis GA-
558 PM EDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFF DAVIS AND
NORTH CENTRAL APPLING COUNTIES THROUGH 645 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lumber City, or near Hazlehurst, moving east at 15 mph.

HAZARD...Wind gusts of 45 to 55 mph, pea size hail, and excessive
         cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Excessive cloud-to-ground lightning is occurring.

Locations impacted include...
Hazlehurst and Plant Hatch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3195 8239 3196 8238 3194 8238 3193 8232
      3194 8231 3195 8231 3193 8230 3194 8228
      3192 8225 3191 8221 3184 8221 3188 8273
      3191 8268 3192 8268 3193 8259 3196 8256
      3195 8249 3196 8248 3197 8250 3197 8247
TIME...MOT...LOC 2158Z 275DEG 13KT 3196 8261

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CORLESS
Special weather statement, Aug 8, 5:23 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EDT Tue Aug 8 2023

FLZ020-021-122-222-082315-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
623 PM EDT Tue Aug 8 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COLUMBIA...NORTHERN
SUWANNEE AND CENTRAL HAMILTON COUNTIES THROUGH 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Suwannee Springs, moving east
at 20 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Live Oak, Jasper, White Springs, Suwannee Springs, Suwannee River
State Park, Wellborn, Suwannee Valley, Belmont, Crossroads, and
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8321 3048 8265 3019 8270 3031 8321
      3035 8321 3035 8319 3038 8319 3039 8317
      3041 8318 3042 8319 3041 8321 3042 8322
TIME...MOT...LOC 2223Z 277DEG 17KT 3036 8295

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CORLESS

The radar

The Moody AFB radar (KVAX), 78 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
August 8, 5:35 PM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.590, -83.010

Trees were reported blown down countywide. The time of damage was based on radar data.

Thunderstorm Wind, Atkinson

When
August 8, 6:02 PM EST
Where
Atkinson County, 5.8 mi NNE of Pearson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.380, -82.840

Trees and power lines were blown down near Pearson. The time of damage was based on radar.

Thunderstorm Wind, Bacon

When
August 8, 6:15 PM EST
Where
Bacon County, 1.18 mi E of (Amg)bacon Co Arpt A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.530, -82.500

The Alma, Bacon County Airport, GA ASOS measured a gust of 51 knots.

Thunderstorm Wind, Wayne

When
August 8, 6:15 PM EST
Where
Wayne County, Madray Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.730, -81.980

There were 3 reports of trees blown down across the road in Madray Springs. The time of the damage was based on radar.

Thunderstorm Wind, Pierce

When
August 8, 6:20 PM EST
Where
Pierce County, 0.69 mi N of Mershon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.480, -82.250

A tree was blown down on Mershon Road. The time of damage was based on radar.

Thunderstorm Wind, Pierce

When
August 8, 6:30 PM EST
Where
Pierce County, 2.36 mi E of Owen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.330, -82.140

A tree was blown down on Billy Road. The time of damage was based on radar.

Thunderstorm Wind, Coffee

When
August 8, 6:33 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.510, -82.850

A metal street sign was blown over at the intersection of Peterson Avenue and Ward Street. The time of damage was based on radar.

Thunderstorm Wind, Brantley

When
August 8, 6:45 PM EST
Where
Brantley County, 0.59 mi E of Schlatterville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
31.170, -82.190

Trees and powerlines were blown down along High Bluff Road. The report was relayed via Social Media. The time of damage was based on radar data.

Thunderstorm Wind, Brantley

When
August 8, 6:49 PM EST
Where
Brantley County, 2.46 mi WSW of Nahunta
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
31.190, -82.020

The University of Georgia Mesonet Site at the ZBLU Blueberry Farm south of US Highway 82 and west of US Highway 301 reported a 79 mph wind gust.

Thunderstorm Wind, Atkinson

When
August 8, 6:50 PM EST
Where
Atkinson County, 4.31 mi NNE of Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.380, -82.900

A total of 7 different reports of trees blown down were received across the entire county. Most of the notable damage included Sunnyside Church Road and TR Hattaway Road. The time of damage was based on radar.

Thunderstorm Wind, Glynn

When
August 8, 7:34 PM EST
Where
Glynn County, 1.82 mi NE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
31.150, -81.480

A tree was blown down on Magnolia Street in Brunswick.

Thunderstorm Wind, Glynn

When
August 8, 7:34 PM EST
Where
Glynn County, 0.91 mi SE of Brunswick
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
31.170, -81.490

A tree was blown down on Bartow Street. The time of the event was based on radar.

Thunderstorm Wind, Glynn

When
August 8, 7:42 PM EST
Where
Glynn County, 0.59 mi E of Glynn Haven
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
31.180, -81.370

A tree was blown down at Sasser Point on St. Simons Island. The time of damage was based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122755, 1122754, 1122756, 1122766, 1122763, 1122764, 1122757, 1122758, 1122762, 1122765, 1122759, 1122761, 1122760.